Alert archive / Kansas / River Flood Warnings in 2016

River Flood Warning 152, NWS Kansas City, MO

August 26, 2016Atchison County, Leavenworth County, Kansas

NWS Kansas City, MO issued this river flood warning at Aug 26, 2016, 8:34 PM CDT for Atchison County, Leavenworth County, Kansas. It took effect at Aug 26, 2016, 10:20 PM CDT. It was in force for 34 hr.

The area

The outline as issued.

The facts

Issued
Aug 26, 2016, 8:34 PM CDT (01:34 UTC)
In effect from
Aug 26, 2016, 10:20 PM CDT
Expired
Aug 28, 2016, 8:36 AM CDT
In force
34 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Moderate

Counties Atchison County, KS, Leavenworth County, KS

The radar

The Pleasant Hill radar (KEAX), 96 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Stranger Creek at Easton (ESTK1).

Action stage
12 ft
Minor stage
17 ft
Moderate stage
18 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06891850, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

128 
WGUS43 KEAX 270134
FLWEAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED          
FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
834 PM CDT FRI AUG 26 2016
  

...The National Weather Service in Pleasant Hill Mo has issued a 
flood warning for the following rivers in Kansas...

  Stranger Creek at Easton affecting Atchison and Leavenworth 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

KSC005-103-280134-
/O.NEW.KEAX.FL.W.0152.160827T0320Z-160828T1336Z/
/ESTK1.2.ER.160827T0320Z.160827T0600Z.160827T1336Z.NO/
834 PM CDT FRI AUG 26 2016

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Stranger Creek at Easton.
* until Sunday morning.
* At  8:16 PM Friday the stage was 15.4 feet.
* Flood stage is 17.0 feet.
* Moderate flooding is forecast.
* Forecast...Rise above flood stage by tonight and continue to rise 
  to near 19.0 feet by early Saturday morning. The river will fall 
  below flood stage by Saturday morning.
* At 18.0 feet...1st street in easton and 231st street north and 
  south of easton begin to flood.
* At 17.0 feet...Water enters low-lying fields south of easton.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Stranger Creek
  Easton          17   15.4   Fri 08 PM   19.0 early Saturday morning
     
&&
  
LAT...LON 3947 9519 3948 9511 3920 9500 3918 9511

  

$$
1 follow-up statement
711 
WGUS83 KEAX 270540
FLSEAX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
1240 AM CDT SAT AUG 27 2016
   

...The Flood Warning is cancelled for the following rivers in 
Kansas...

  Stranger Creek at Easton affecting Atchison and Leavenworth 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

KSC005-103-270610-
/O.CAN.KEAX.FL.W.0152.000000T0000Z-160828T1336Z/
/ESTK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1240 AM CDT SAT AUG 27 2016

The Flood Warning is cancelled for
  The Stranger Creek at Easton.
* At 11:30 PM Friday the stage was 15.8 feet.
* Flood stage is 17.0 feet.
* Forecast...The river crested below flood stage at 16.6 feet. The 
  river will continue to fall to 5.1 feet by Sunday morning.


&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Stranger Creek
  Easton          17   15.8   Fri 11 PM   14.7 this morning
     
&&
  
LAT...LON 3947 9519 3948 9511 3920 9500 3918 9511

  

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Aug 26, 6:47 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 26, 6:47 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
647 PM CDT FRI AUG 26 2016

.Discussion...
Issued at 356 PM CDT FRI AUG 26 2016

Looking at water vapor imagery this afternoon, a trough is noted
over the western half of the Nation with a couple of smaller
shortwave troughs working through its base over the Rocky's, though
the trough of interest today for us is currently seen moving through
the Central Rocky's at this time. Farther to the east an upper level
ridge, over the southeast United States, is noted as it keeps
pumping moisture north into the Plains from the western Gulf
resulting in precipitable water values running around 1.8 inches
across the region early this afternoon. Closer to home, overnight
convection left some rain cooled air and cloud cover behind this
morning which helped keep a frontal boundary suppressed across
southern Missouri through the morning, but the trough moving out of
the Central Rocky's has help lift the front back north as a diffuse
warm front which will likely come to rest in an inverted surface
trough stretching across eastern Kansas into northwest Missouri.

Today and tonight...expectations are that areas within the sector of
the inverted trough will destabilize rapidly this afternoon as a
warm front lifts into; which seems to be working out well so far as
visible satellite shows the cloud field across that part of eastern
Kansas becoming increasingly agitated while the radar shows
scattered storms developing. However, complicating things is the
cloud cover across central Kansas, which seems to have inhibited
warming through the early afternoon hours, which might be
contributing to the lack luster development on the storms currently
percolating up in eastern Kansas. However, if any of the storms can
find enough instability --and that is a bit of an if!--, the broader
environment has enough shear --0-6KM values are 40 knots across
northwest Missouri-- that severe storms will be a problem. Current
timing has activity that is currently in Kansas growing in intensity
through the late afternoon, moving into our section of Kansas and/or
Missouri between 4 and 6 PM this evening with storms spreading
northeast overnight. Currently, all modes of severe weather look
possible with storms in northwest Missouri this evening as surface
winds remain backed to the southeast across Missouri, though large
hail and damaging winds look to be the main threats beyond torrential
rain which could lead to localized flooding. Otherwise for tonight,
storms will shove off to the northeast as they develop, potentially
leaving an effective frontal boundary across our section of Missouri
Saturday, which might help keep storms percolating through Saturday.

In general, current short and mid-range models all point at the upper
level ridge spinning over the deep south persisting through the
weekend into the beginning of next work week. This will keep the deep
layer moisture moving north from the western Gulf into Kansas and
Missouri well into next week, which in turn will keep the threat of
storms persisting for many days.

&&

.Aviation...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 647 PM CDT FRI AUG 26 2016

A line of thunderstorms have formed along a stationary boundary
through the region creating a threat to all western airfields as it
pushes through causing predominant TS in MCI/STJ/MKC through 04Z. This
should last a few hours and may stall over MCI and MKC as the
boundary orients more W-E over that region tonight. There may be a
resurgence of activity on the backside of this initial line so TEMPO
TSRA has been left in those TAFs until 08Z to account for this
scattered activity. IFR ceiling and MFVR visibility have a good
chance of occurring on the backside of the boundary near STJ so this
has been added through sunrise. This stationary boundary will stall
over the region weakening over the region as the sunrises, but will
has good potential to redevelop in the afternoon with heating. To
account for this activity VCTS has been added in KMKC, KIXD, and KMCI
after 19Z.

&&

.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&

Discussion...Cutter
Aviation...Barham/Cutter
Hazardous weather outlook, Aug 26, 4:27 AM CDT, 16 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
427 AM CDT FRI AUG 26 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-270930-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
427 AM CDT FRI AUG 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE AREA THROUGH MID-
MORNING. LOCALIZED FLOODING CONCERNS WILL BE THE PRIMARY THREAT. AN
ADDITIONAL ROUND OF THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. A
COUPLE STORMS THIS AFTERNOON AND EVENING COULD BE STRONG WITH GUSTY
WINDS...HEAVY RAIN...AND LOCALIZED FLOODING THE PRIMARY HAZARDS.

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE WEEKEND.
NO WIDESPREAD SEVERE WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 26, 7:36 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
736 PM CDT FRI AUG 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TORNADO          3 W LATHROP             39.55N 94.39W
08/26/2016                   CLINTON            MO   PUBLIC

            DUST CLOUD AND POWER FLASHES BELOW FUNNEL.

&&

JMALINGO
Local storm report, Aug 26, 7:41 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
741 PM CDT FRI AUG 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TORNADO          4 S TURNEY              39.58N 94.32W
08/26/2016                   CLINTON            MO   FIRE DEPT/RESCUE

&&

JMALINGO
Local storm report, Aug 26, 7:47 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
747 PM CDT FRI AUG 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     TSTM WND GST     3 E LATHROP             39.55N 94.27W
08/26/2016  E60 MPH          CLINTON            MO   FIRE DEPT/RESCUE

            INFLOW WINDS AT I35 AND ROUTE 116.

&&

JMALINGO
Local storm report, Aug 26, 7:50 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
750 PM CDT FRI AUG 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TORNADO          1 N LATHROP             39.56N 94.33W
08/26/2016                   CLINTON            MO   FIRE DEPT/RESCUE

            MULTIPLE REPORTS IN THE SAME AREA.

&&

JMALINGO
Special weather statement, Aug 26, 8:16 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
816 PM CDT FRI AUG 26 2016

MOZ013>015-022-023-030-031-270145-
LIVINGSTON MO-GRUNDY MO-RAY MO-CALDWELL MO-DE KALB MO-CARROLL MO-
DAVIESS MO-
816 PM CDT FRI AUG 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CARROLL...WESTERN
LIVINGSTON...SOUTHWESTERN GRUNDY...SOUTHERN DAVIESS...NORTHERN RAY...
CALDWELL AND EAST CENTRAL DEKALB COUNTIES UNTIL 845 PM CDT...

AT 816 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF GALLATIN TO
NEAR HAMILTON TO NEAR COWGILL TO EXCELSIOR SPRINGS...AND MOVING EAST
AT 40 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CHILLICOTHE...HAMILTON...GALLATIN...BRAYMER...POLO...JAMESPORT...
BRECKENRIDGE...KINGSTON...UTICA...COWGILL...EXCELSIOR ESTATES...
KIDDER...WINSTON...ALTAMONT...LUDLOW...WEATHERBY...MOORESVILLE...
LOCK SPRINGS...ELMIRA AND KNOXVILLE.

THIS INCLUDES INTERSTATE 35 IN MISSOURI BETWEEN MILE MARKERS 57 AND
69.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTH
CENTRAL...WEST CENTRAL AND NORTHWESTERN MISSOURI.

LAT...LON 3982 9352 3961 9352 3945 9357 3937 9421
      3940 9421 3948 9417 3966 9416 3993 9426
      4004 9369
TIME...MOT...LOC 0116Z 252DEG 44KT 3990 9412 3970 9394 3950 9397 3936
9424

WELSH
Local storm report, Aug 26, 8:21 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
821 PM CDT FRI AUG 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     TSTM WND DMG     LATHROP                 39.55N 94.33W
08/26/2016                   CLINTON            MO   BROADCAST MEDIA

            EIGHT TO TEN INCH DIAMETER TREE ACROSS THE
            ROAD.

&&

JRB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 7:08 PM CDTAreal Flood AdvisoryEAXLeavenworth, Wyandotte3 hr
Aug 26, 7:52 PM CDTFlash Flood WarningEAXLeavenworth, Wyandotte6 hr
Aug 26, 8:59 PM CDTAreal Flood AdvisoryEAXJohnson4 hr
Aug 26, 9:18 PM CDTFlash Flood WarningEAXJohnson3 hr
Aug 26, 9:28 PM CDTRiver Flood WarningEAXWyandotte27 hr
Aug 26, 9:47 PM CDTFlash Flood Warning EmergencyEAXJohnson, Wyandotte4 hr
Aug 27, 12:13 AM CDTAreal Flood WarningEAXJohnson, Leavenworth, Wyandotte6 hr

Nearby

River Flood Warnings in Kansas, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.